Complexity of Suffix-Free Regular Languages

Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9210)

Abstract

A sequence \((L_k,L_{k+1} \dots )\) of regular languages in some class \({\mathcal C}\), where n is the state complexity of \(L_n\), is called a stream. A stream is most complex in class \({\mathcal C}\) if its languages together with their dialects (that is, languages that differ only very slightly from the languages in the stream) meet the state complexity bounds for boolean operations, product (concatenation), star, and reversal, have the largest syntactic semigroups, and have the maximal numbers of atoms, each of which has maximal state complexity. It is known that there exist such most complex streams in the class of regular languages, and also in the classes of right, left, and two-sided ideals. In contrast to this, we prove that there does not exist a most complex stream in the class of suffix-free regular languages. However, we do exhibit one ternary suffix-free stream that meets the bound for product and whose restrictions to binary alphabets meet the bounds for star and boolean operations. We also exhibit a quinary stream that meets the bounds for boolean operations, reversal, size of syntactic semigroup, and atom complexities. Moreover, we solve an open problem about the bound for the product of two languages of state complexities m and n in the binary case by showing that it can be met for infinitely many m and n.

Two transition semigroups play an important role for suffix-free languages: semigroup \(\mathbf {T}^{\leqslant 5}(n)\) is the largest suffix-free semigroup for \(n\leqslant 5\), while semigroup \(\mathbf {T}^{\geqslant 6}(n)\) is largest for \(n=2,3\) and \(n\geqslant 6\). We prove that all witnesses meeting the bounds for the star and the second witness in a product must have transition semigroups in \(\mathbf {T}^{\leqslant 5}(n)\). On the other hand, witnesses meeting the bounds for reversal, size of syntactic semigroup and the complexity of atoms must have semigroups in \(\mathbf {T}^{\geqslant 6}(n)\).

Keywords

Most complex Regular language State complexity Suffix-free Syntactic complexity Transition semigroup 

References

  1. 1.
    Ang, T., Brzozowski, J.: Languages convex with respect to binary relations, and their closure properties. Acta Cybernet. 19(2), 445–464 (2009)MathSciNetMATHGoogle Scholar
  2. 2.
    Berstel, J., Perrin, D., Reutenauer, C.: Codes and Automata. Cambridge University Press, Cambridge (2009)CrossRefGoogle Scholar
  3. 3.
    Brzozowski, J.: Quotient complexity of regular languages. J. Autom. Lang. Comb. 15(1/2), 71–89 (2010)Google Scholar
  4. 4.
    Brzozowski, J.: In search of the most complex regular languages. Int. J. Found. Comput. Sc. 24(6), 691–708 (2013)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Brzozowski, J., Davies, G.: Most complex regular right-ideal languages. In: Jürgensen, H., Karhumäki, J., Okhotin, A. (eds.) DCFS 2014. LNCS, vol. 8614, pp. 90–101. Springer, Heidelberg (2014) Google Scholar
  6. 6.
    Brzozowski, J., Davies, S.: Quotient complexities of atoms in regular ideal languages (2015). http://arxiv.org/abs/1503.02208
  7. 7.
    Brzozowski, J., Davies, S., Liu, B.Y.V.: Most complex regular ideals (2015). (in preparation)Google Scholar
  8. 8.
    Brzozowski, J., Jirásková, G., Li, B., Smith, J.: Quotient complexity of bifix-, factor-, and subword-free regular languages. Acta Cybernet. 21, 507–527 (2014)MathSciNetGoogle Scholar
  9. 9.
    Brzozowski, J., Li, B., Ye, Y.: Syntactic complexity of prefix-, suffix-, bifix-, and factor-free regular languages. Theoret. Comput. Sci. 449, 37–53 (2012)CrossRefMathSciNetMATHGoogle Scholar
  10. 10.
    Brzozowski, J., Szykuła, M.: Complexity of suffix-free regular languages (2015). http://arxiv.org/abs/1504.05159
  11. 11.
    Brzozowski, J., Szykuła, M.: Upper bound for syntactic complexity of suffix-free languages. In: Okhotin, A., Shallit, J. (eds.) DCFS 2015. LNCS, vol. 9118, pp. 33–45. Springer, Heidelberg (2015). http://arxiv.org/abs/1412.2281 Google Scholar
  12. 12.
    Brzozowski, J., Tamm, H.: Theory of átomata. Theoret. Comput. Sci. 539, 13–27 (2014)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Brzozowski, J., Ye, Y.: Syntactic complexity of ideal and closed languages. In: Mauri, G., Leporati, A. (eds.) DLT 2011. LNCS, vol. 6795, pp. 117–128. Springer, Heidelberg (2011) CrossRefGoogle Scholar
  14. 14.
    Cmorik, R., Jirásková, G.: Basic operations on binary suffix-free languages. In: Kotásek, Z., Bouda, J., Černá, I., Sekanina, L., Vojnar, T., Antoš, D. (eds.) MEMICS 2011. LNCS, vol. 7119, pp. 94–102. Springer, Heidelberg (2012) CrossRefGoogle Scholar
  15. 15.
    Han, Y.S., Salomaa, K.: State complexity of basic operations on suffix-free regular languages. Theoret. Comput. Sci. 410(27–29), 2537–2548 (2009)CrossRefMathSciNetMATHGoogle Scholar
  16. 16.
    Iván, S.: Complexity of atoms, combinatorially (2015). http://arxiv.org/abs/1404.6632
  17. 17.
    Jirásková, G., Olejár, P.: State complexity of union and intersection of binary suffix-free languages. In: Bordihn, H., et al. (eds.) NMCA, pp. 151–166. Austrian Computer Society, Wien (2009)Google Scholar
  18. 18.
    Leiss, E.: Succinct representation of regular languages by boolean automata. Theoret. Comput. Sci. 13, 323–330 (2009)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Maslov, A.N.: Estimates of the number of states of finite automata. Dokl. Akad. Nauk SSSR 194, 1266–1268 (1970). (Russian): English translation: Soviet Math. Dokl. 11, 1373–1375 (1970)MathSciNetGoogle Scholar
  20. 20.
    Mirkin, B.G.: On dual automata. Kibernetika (Kiev) 2, 7–10 (1966). (Russian): English translation: Cybernetics 2, 6–9 (1966)MathSciNetGoogle Scholar
  21. 21.
    Pin, J.-E.: Syntactic semigroups. In: Rozenberg, G., Salomaa, A. (eds.) Handbook of Formal Languages, pp. 679–746. Springer, New York (1997)CrossRefGoogle Scholar
  22. 22.
    Yu, S., Zhuang, Q., Salomaa, K.: The state complexities of some basic operations on regular languages. Theoret. Comput. Sci. 125, 315–328 (1994)CrossRefMathSciNetMATHGoogle Scholar
  23. 23.
    Yu, S.: State complexity of regular languages. J. Autom. Lang. Comb. 6, 221–234 (2001)MathSciNetMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.David R. Cheriton School of Computer ScienceUniversity of WaterlooWaterlooCanada
  2. 2.Institute of Computer ScienceUniversity of WrocławWrocławPoland

Personalised recommendations